Journal of Pediatric Ophthalmology and Strabismus

Letters to the Editors Free

Tubulointerstitial Nephritis and Uveitis Syndrome Associated With Human Papillomavirus Vaccine

Toshihiro Sawai, MD, PhD; Masaki Shimizu, MD, PhD; Tomoyuki Sakai, MD; Akihiro Yachie, MD, PhD

To the Editors:

We report two cases diagnosed as having tubulointerstitial nephritis and uveitis (TINU) syndrome and a possible association with human papillomavirus (HPV) vaccine.

Patient 1 was a 14-year-old girl who presented with fever, general malaise, and low back pain 4 days after the third dose of HPV vaccination. She had not been taking any medications. Laboratory findings revealed elevated serum C-reactive protein levels, slightly elevated serum creatinine levels, leukocyturia, glycosuria, and proteinuria with increased levels of low molecular weight proteinuria (Table 1). Tests for antinuclear antibodies were negative. Acute interstitial nephritis was suspected and confirmed by renal biopsy. Oral corticosteroids (1 mg/ kg/day) relieved her symptoms. One week after stopping oral corticosteroid therapy, the patient had painful bloodshot eyes and photophobia. The patient was examined by an ophthalmologist and diagnosed as having mild bilateral non-granulomatous anterior uveitis. The diagnosis of TINU syndrome was made. Oral and topical corticosteroid therapy relieved her symptoms. Her renal function has remained stable for 3 years, although topical corticosteroid is necessary for her uveitis.


            Summary of Laboratory Findings

Table 1:

Summary of Laboratory Findings

Patient 2 was a 14-year-old girl who presented with painful bloodshot eyes and photophobia 10 weeks after the third dose of HPV vaccination. She was anorexic with a 6-kg weight loss in 10 weeks. She was not taking any medications. Laboratory findings revealed slightly elevated serum creatinine (0.78 mg/dL), glycosuria, proteinuria with increased levels of low molecular weight proteinuria, and hematuria (Table 1). Tests for anti-SSA and anti-SSB antibodies were negative. Abdominal ultrasonography revealed mild bilateral renal swelling with hyperdense areas. Significant renal uptake was demonstrated on 67Ga-citrate scintigraphy. The patient was examined by an ophthalmologist and diagnosed as having mild bilateral non-granulomatous anterior uveitis. The diagnosis of TINU syndrome was made. Oral (1 mg/kg/day) and topical corticosteroid therapy alleviated all symptoms.

TINU syndrome was originally described by Dobrin et al. in 1975.1 Although its cause remains unknown, previous studies suggest that this syndrome is a cell- and humoral-mediated autoimmune disease against common unknown antigens within the kidney and uvea.1,2 A hypersensitivity reaction is suspected to trigger the disease, and this may occur in response to an infection or, more rarely, a reaction to medications.

Both patients had been in good health and had not been administered medications other than the HPV vaccine. Furthermore, both patients presented initially with TINU syndrome and later developed uveitis. This close relationship strongly suggests that TINU syndrome in our patients was associated with the HPV vaccine. Interestingly, a recent report identified a total of 24 cases of uveitis associated with the HPV vaccine.3 These cases were all female, and the median age was 17 years.3 Median time from HPV vaccination to reported adverse drug reaction was 30 days (range: 0 to 476 days).3

To the best of our knowledge, our patients are the first reported cases of TINU syndrome associated with HPV vaccine. The relationship between HPV vaccine and TINU syndrome is still unknown. However, on the basis of these findings, the HPV vaccine might be causally related to TINU syndrome.

Toshihiro Sawai, MD, PhD

Masaki Shimizu, MD, PhD

Tomoyuki Sakai, MD

Akihiro Yachie, MD, PhD

Kanazawa, Japan

References

  1. Dobrin RS, Vernier RL, Fish AL. Acute eosinophilic interstitial nephritis and renal failure with bone marrow-lymph node granulomas and anterior uveitis: a new syndrome. Am J Med. 1975;59:325–533. doi:10.1016/0002-9343(75)90390-3 [CrossRef]
  2. Mackensen F, Billing H. Tubulointerstitial nephritis and uveitis syndrome. Curr Opin Ophthalmol. 2009;20:525–531. doi:10.1097/ICU.0b013e3283318f9a [CrossRef]
  3. Holt HD, Hinkle DM, Falk NS, Fraunfelder FT, Fraunfelder FW. Human papilloma virus vaccine associated uveitis. Curr Drug Saf. 2014;9:65–68. doi:10.2174/15748863113086660062 [CrossRef]

Summary of Laboratory Findings

Parameter Patient 1 Patient 2 Normal Value
Serum creatinine (mg/dL) 0.91 0.78 0.46 to 0.71
WBC (µL) 6,490 5,900 3,800 to 9,400
Hb (g/dL) 11.8 12.5 11.8 to 14.9
CRP (mg/dL) 3.7 0.02 < 0.3
ESR (mm) 52 12 < 15
Total protein (g/dL) 7.1 7.4 6.3 to 7.8
IgC (mg/dL) 1,210 1,453 1,084 to 1,864
Anti-nuclear antibody negative negative negative
  Urinalysis
  Protein 1+ 1+
  Occult blood 2+
  Sugar 2+ ±
Urine alpha-1 microglobulin (mg/gCr) 35.5 8.4 < 4.5
Urine beta-2 microglobulin (µg/gCr) 9,522 3,960 < 600
Authors

The authors have no financial or proprietary interest in the materials presented herein.

10.3928/01913913-20160405-04

Sign up to receive

Journal E-contents